• Free 24/7 rehab helpline

  • Heroin Use Signs and Symptoms – What Are They?

    Heroin is one of the most commonly used opioid drugs in the United States. It is a highly addictive substance and prevalent among people of all ages and genders.

    Heroin Use Signs and Symptoms

    Heroin use can lead to addiction in no time; therefore, if you suspect that someone you love is using heroin immediately seek professional help.

    How to Tell if Someone is Using Heroin

    Various visible signs can point to heroin abuse. If the route of administration is intravenous, you will probably notice heroin syringes, dirty spoons, and belts that the individual uses to make their veins easier to find. Also, you will probably run into metal pipes if the user smokes Heroin.

    a girl taking heroin

    Other objects that indicate drug use are plastic bags for storage and heroin residue in the form of yellow powder or dark matter. Furthermore, Heroin users usually wear long-sleeved shirts to hide needle marks on their arms.

    When it comes to drug use behavior, it includes problems at work, even a job loss, relationship issues, avoiding old friends and family members, lying, borrowing money with poor excuses where the money goes, and neglect of personal hygiene.

    Heroin users are often engaged in a criminal activity like thievery which they find necessary to get the money to purchase the drug.

    Most Common Signs of Heroin Use

    Some of the most common physical and psychological signs of Heroin use are:

    • Euphoria
    • Constricted pupils
    • Dry mouth
    • Shallow breathing
    • Nodding
    • Memory loss
    • Cognitive impairment
    • Nausea
    • Vomiting
    • Itching
    • Sleepy eyes
    • Runny nose
    • Loss of appetite
    • Confusion

    Long- Term Signs of Heroin Use

    Needless to say, long- term heroin use can do a lot of damage to one’s physical and psychological health. Some of these problems are:

    • Teeth decay
    • Low libido
    • Sleeping problem
    • Problems with immune system
    • Malnutrition
    • Brain damage
    • Liver and kidney problems
    • Depression
    • Anxiety
    • Memory issues

    Tolerance to Heroin can be developed very quickly, which is why the user continually increases their dosage. Addiction can lead to the most bad outcome, and that is an overdose.

    An overdose, if not treated immediately, can cause a fatal outcome. Therefore if you notice a Heroin user with some of the following signs, call 9-1-1. The signs include:

    • Confusion
    • Pale skin
    • Purple lips
    • Constricted pupils
    • Delirium
    • Shallow breathing
    • Coma

    What’s Next?

    The first step towards recovery is detoxification. Heroin user will less likely voluntarily enroll at a rehab facility, so the family members and friends have to take the initiative.

    Detox should be conducted in a specialized facility under a strict medical supervision due to severe and even life-threatening withdrawal symptoms.

    When the detox period is over, the Heroin user will have to decide which treatment option is the right one for him. In most cases, it is an inpatient facility, where an individual can get all the help they need in a safe and controlled environment.

    Counseling is based on cognitive behavioral therapy which primary goal is to reveal why addiction occurred and to find new coping mechanisms. The Heroin user has to find new ways of dealing with everyday problems without the drug.

    Therapy can be group or individual depending on person’s needs. Also, family therapy is essential to build a strong support system for a family member who has drug issues.

    When a rehabilitation process is over, and one leaves the inpatient clinic, they can find the help they need at support group meetings and a 12 step program.

    Leave a Reply

    Your email address will not be published. Required fields are marked *